Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 5, 2018Custer County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 5, 2018, 4:01 PM MDT for Custer County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 4:01 PM MDT (22:01 UTC)
Expired
Aug 5, 2018, 4:15 PM MDT
In force
14 min
Issued by
NWS Pueblo, CO

County Custer County, CO

The radar

The Pueblo radar (KPUX), 141 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS85 KPUB 052201
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT SUN AUG 5 2018
 
COZ069-072-073-078-079-052215-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
401 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER AND EAST CENTRAL
SAGUACHE COUNTIES UNTIL 415 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moffat, or 41 miles north of Alamosa, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crestone and Crestone Peak. 

LAT...LON 3797 10593 3816 10592 3819 10536 3792 10537
TIME...MOT...LOC 2200Z 274DEG 26KT 3807 10584 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:27 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 5, 2:27 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
227 PM MDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 223 PM MDT Sun Aug 5 2018

Currently...Isolated showers and thunderstorms, a few strong, are
ongoing across the mountains and southern tier of counties.
Thunderstorms are developing in association with mid level energy
advancing east across the northern Rockies in west/southwest flow. A
deepening surface lee trough over the southern plains and easterly
surface winds across much of the plains are also aiding shower and
thunderstorm development east of the mountains. While deep layer
shear is favorable across much of the forecast area, instability is
still on the low side with MLCAPE only around 500-1000 j/kg per SPC
mesoanalysis. This is keeping early/mid afternoon storms sub to low
end severe. Temperatures are in the low/mid 90s across the plains
and low/mid 80s in Colorado Springs and the high valleys.

Rest of Today and Tonight...Thunderstorm activity is forecast to
continue to move east this afternoon and tonight, and should be east
of the I-25 corridor after 7 PM, and mostly out of Colorado after
midnight. Instability will continue to increase, particularly in
areas free of cloud cover, to 1000 - 1500 j/kg across the plains.
Model profiles indicate inverted V profiles with abundant moisture
and skinny CAPE aloft. Shear will remain favorable with a portion of
the mid-level jet advancing overhead and low-level
easterly/southeast winds. Given the environmental conditions, still
expect a few low-end severe storms with hail to around 1" and 60 mph
wind gusts possible. Storms will be capable of producing heavy
rainfall as well. Meanwhile, a convectively-reinforced cold front
will advance down the eastern Colorado plains through the evening,
reaching HWY 50 around midnight, causing winds to become northerly.
Lows this evening will be in the low to mid 60s across the plains,
upper 50s in Colorado Spring, and upper 40s in the San Luis Valley.

Tomorrow....Winds will become easterly upslope across the plains by
late morning/early afternoon. Meanwhile, another potent shortwave
will advance across the northern Rockies in the mid-level
westerlies, with energy extending south through Colorado.
Additionally, southern Colorado will be positioned under the right
entrance region of the upper jet providing another source of large-
scale lift. The low-level easterly flow will drive moisture up
across the plains, with TPW expected to exceed 1.25", and surface
dew points into the upper 50s to low 60s. Abundant low-level
moisture will allow MLCAPE values to rise to 2000-2500 j/kg over the
I-25 corridor and much of the plains. Marginal westerly flow aloft
over surface easterlies will also maintain favorable deep layer
sheer. Thunderstorms will develop by early afternoon across the
high terrain, with best coverage over the eastern mountains.
Scattered storms will have no trouble spreading east onto the I-25
corridor under favorable large scale forcing and surface upslope
flow as mentioned earlier. Given the environmental conditions,
strong to severe storms are expected, with large hail and damaging
winds the main threats. LCL's should be too high for tornados to
be a concern. Given well above average TPW, flash flooding will be
a concern, particularly over burn scars and urban areas. Storms
will be moving pretty quick, however, which will help limit the
threat slightly. Storm coverage will spread east across the
eastern plains through the afternoon and into the evening, with
isolated storms lingering over the eastern mountains and I-25
corridor. Temperatures will be cooler, with highs in the mid to
upper 80s across the plains, upper 70s in Colorado Springs, and
mid 80s in the high valleys.

.LONG TERM...(Monday night through Sunday)
Issued at 223 PM MDT Sun Aug 5 2018

A weather disturbance over eastern CO Mon evening will continue to
enhance precip chances acrs the southeast plains until the late
night hours, when it then moves east of the area.  Widespread precip
is forecast Mon night over the southeast plains, with the potential
for localized flash flooding where heavier areas of precip develop
under the MCS.  It's hard to know where the heavy rain may end up,
but the 4km NAM Nest shows the best potential for heavy rain Mon
evening being mostly south of Highway 50 over Otero, Bent, Prowers,
eastern Las Animas and Baca counties. There could also be a couple
severe storms over the plains.

Tue looks somewhat similar to Mon with low level upslope flow
pushing up against the eastern mtns leading to a good chance for
showers/tstms that will then move out over the plains, mainly in the
evening hours.  Precipitable water (PW) values will still be low
over western areas with probably only some isold areas of precip,
while PW values remain about an inch or more over eastern areas. The
one thing lacking on Tue is a good disturbance moving over the area,
and the potential for widespread heavy precip over the plains Tue
evening is not as good as on Mon.  As always, we don't know when/if
a storm with heavy rain will hit a burn scar and cause flash
flooding, but with a good chance of rain both Mon and Tue over and
near the eastern mtns, there will be an elevated risk of burn scar
flooding. It looks like most if not all precip should end around
midnight or maybe just a little later.

Wed is looking similar to Mon, with continued low level upslope flow
and a disturbance expected to move over southeast CO late in the
day.  Western areas still look relatively dry, while the eastern
mtns and plains will likely see another day of widespread precip and
the potential for heavy rain, especially in the evening and into the
late night hours over the far southeast. There will also be the
potential for a few severe storms over the plains.  Once again, the
burn scars, such as Junkins, Hayden Pass, Spring and Waldo Canyon
will have an elevated risk for flash flooding. It looks a little
drier for the end of the week, other than some showers/tstms over
and near the mtns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 223 PM MDT Sun Aug 5 2018

VFR conditions are expected at KCOS and KPUB for the next 24 hours,
while there is a possibility that fog and low clouds develop
over/near KALS by early Monday morning. Showers and thunderstorms
should be east of the TAF sites (KALS, KCOS, KPUB) by early this
evening. A cold front will push down the plains this evening,
causing winds to become northerly at KCOS and KPUB this evening into
the morning. On Monday, winds will become easterly across the
plains, and thunderstorms will develop across the mountains and
plains by early afternoon. Thunderstorms could cause gusty and
erratic outflow winds near/over the TAF sites, in addition to
heavy rainfall and frequent lightning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Aug 5, 12:06 PM MDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1206 PM MDT Sun Aug 5 2018

COZ058>089-093>099-061815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1206 PM MDT Sun Aug 5 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

An approaching cold front will interact with monsoon moisture to
increase thunderstorm coverage today across most of southern
Colorado. The primary threats will be wind gusts to 50 mph, small
hail, lightning, and periods of moderate to heavy rain. Storms
that develop near or track across the Palmer Divide will have the
potential to become strong to marginally severe, producing 60 mph
winds and quarter size hail.

Those in and near the burn scars should remain alert today and be
prepared to activate flash flood safety plans if necessary.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
across the southeast mountains and plains on Monday with another
round possible on Tuesday. One or two storms could become severe
both days across the southeast plains with hail greater than 1
inch in diameter and wind gusts over 60 mph. Localized flash
flooding will be possible both days, particularly for area burn
scars and urban areas.

Isolated to scattered thunderstorms will be possible through the
remainder of the work week with thunderstorms becoming more
confined to the mountains by Thursday. The main storm threats
will be locally heavy rainfall, lightning, wind gusts up to 45
mph and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeastern Colorado,
especially along and east of Interstate 25, and north of Highway
50.

12/12

In the hours before

Special weather statement, Aug 5, 2:29 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT SUN AUG 5 2018

COZ071-072-074-075-052045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
229 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COSTILLA COUNTY
UNTIL 245 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Garland, or 24 miles east of Alamosa, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blanca and Fort Garland.

LAT...LON 3729 10548 3746 10556 3759 10522 3735 10518
TIME...MOT...LOC 2029Z 249DEG 24KT 3740 10543

28
Special weather statement, Aug 5, 2:51 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
251 PM MDT SUN AUG 5 2018

COZ071-072-074-087-052115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
251 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
NORTHEASTERN COSTILLA COUNTIES UNTIL 315 PM MDT...

At 250 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
southwest of La Veta Pass, over the Spring burn scar, or 33 miles
east of Alamosa, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with moderate to heavy rain.  The speed of this
storm is expected to limit the threat of flooding on the burn scar.
However, if the storm slows down there may be a risk of flash
flooding on the Spring burn scar.

Locations impacted include...
La Veta and La Veta Pass.

LAT...LON 3738 10528 3754 10539 3772 10507 3748 10491
TIME...MOT...LOC 2050Z 242DEG 25KT 3750 10526

28
Special weather statement, Aug 5, 3:01 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Pueblo CO
301 PM MDT SUN AUG 5 2018

COZ074-088-094-052115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
301 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sugarite Canyon State Park, or 13 miles northeast
of Raton, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm, along with heavy rain.

This storm will remain over mainly rural areas of south central Las
Animas County.

LAT...LON 3715 10434 3711 10404 3700 10409 3700 10441
TIME...MOT...LOC 2100Z 288DEG 12KT 3704 10430

28
Special weather statement, Aug 5, 3:16 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT SUN AUG 5 2018

COZ094-052130-
Eastern Las Animas County CO-
316 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Branson, or 26 miles north of Des Moines, moving
east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

LAT...LON 3706 10383 3724 10377 3720 10338 3700 10345
      3700 10365
TIME...MOT...LOC 2116Z 285DEG 26KT 3714 10372

28
Special weather statement, Aug 5, 3:41 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
341 PM MDT SUN AUG 5 2018

COZ065-069-072-073-052200-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
341 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAGUACHE COUNTY
UNTIL 400 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moffat, or 43 miles north of Alamosa, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
rural areas of northeast Saguache county.

LAT...LON 3800 10604 3818 10604 3820 10575 3796 10570
TIME...MOT...LOC 2140Z 272DEG 22KT 3809 10595

28
Special weather statement, Aug 5, 4:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT SUN AUG 5 2018

COZ069-072-073-078-079-052215-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
401 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER AND EAST CENTRAL
SAGUACHE COUNTIES UNTIL 415 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moffat, or 41 miles north of Alamosa, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crestone and Crestone Peak.

LAT...LON 3797 10593 3816 10592 3819 10536 3792 10537
TIME...MOT...LOC 2200Z 274DEG 26KT 3807 10584

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:07 PM MDTSpecial Weather StatementPUBCrowley, El Paso23 min
Aug 4, 9:41 PM MDTSpecial Weather StatementPUBEl Paso34 min
Aug 5, 12:25 PM MDTSpecial Weather StatementPUBCostilla20 min
Aug 5, 12:46 PM MDTSpecial Weather StatementPUBHuerfano14 min
Aug 5, 12:47 PM MDTSpecial Weather StatementPUBCostilla13 min
Aug 5, 12:49 PM MDTSpecial Weather StatementPUBSaguache26 min
Aug 5, 1:08 PM MDTSpecial Weather StatementPUBHuerfano22 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPUBSaguache21 min
Aug 5, 1:25 PM MDTSpecial Weather StatementPUBLas Animas20 min
Aug 5, 1:44 PM MDTSpecial Weather StatementPUBLas Animas16 min
Aug 5, 1:56 PM MDTSevere Thunderstorm WarningPUBLas Animas49 min
Aug 5, 2:06 PM MDTSpecial Weather StatementPUBLas Animas24 min
Aug 5, 2:08 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
Aug 5, 2:29 PM MDTSpecial Weather StatementPUBCostilla16 min
Aug 5, 2:51 PM MDTSpecial Weather StatementPUBHuerfano24 min
Aug 5, 3:01 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 5, 3:16 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 5, 3:41 PM MDTSpecial Weather StatementPUBSaguache19 min
Aug 5, 4:20 PM MDTSpecial Weather StatementPUBCuster25 min
Aug 5, 4:42 PM MDTSpecial Weather StatementPUBCuster48 min
Aug 5, 4:53 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo, Saguache37 min
Aug 5, 5:11 PM MDTSpecial Weather StatementPUBLas Animas49 min
Aug 5, 5:24 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo36 min
Aug 5, 5:53 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas37 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.